Get access

Vulvar Skin Atrophy Induced by Topical Glucocorticoids

Authors

  • Elisabeth Johnson PhD, FNP,

  • Pamela Groben MD,

  • Alisa Eanes BA,

  • Priya Iyer MD,

  • Joseph Ugoeke MD,

  • Denniz Zolnoun MD, MPH


Elisabeth Johnson, PhD, FNP, Pelvic Pain Research Unit, Chapel Hill, University of North Carolina at Chapel Hill—Division of Advanced Laparoscopy and Pelvic Pain, 4010 Old Clinic Building, CB #7570, Chapel Hill, NC 27599. E-mail: edinkins@med.unc.edu

Abstract

Steroid-induced skin atrophy is the most frequent and perhaps most important cutaneous side effect of topical glucocorticoid therapy. To date, it has not been described in vulvar skin. A patient presented with significant vulvar skin atrophy following prolonged steroid application to treat vulvar dermatitis. The extensive atrophy in the perineum resulted in secondary “webbing” and partial obstruction of the genital hiatus and superimposed dyspareunia. Prolonged use of topical steroids may result in atrophic changes in vulvar skin. Further research in clinical correlates of steroid-induced atrophy in the vulvar region is warranted.

Ancillary